PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of cmajCMAJ Information for AuthorsCMAJ Home Page
 
CMAJ. 2010 June 15; 182(9): 941.
PMCID: PMC2882456

Anti-IL-5 therapy and DRESS

The phenomenon of drug rash, eosinophilia, systemic symptoms (DRESS) described in the case report by De Greef and colleagues1 is most likely the result of cellular apoptosis due to excessive cytokines and mediators released by drug-specific T-cells.2 Raised levels of interleukin-4 (IL-4), IL-5 and IL-13 have been reported in patients, and because these cytokines are responsible for maturation and differentiation of eosinophils, they explain the eosinophilia seen in this condition.2 Mediators released due to eosinophil degranulation, such as eosinophil-derived neurotoxin and major basic protein, activate and degranulate mast cells; subsequent histamine release can perpetuate the reaction. DRESS is known to cause serious end-organ damage, which raises the question of whether specific cytokine-directed therapy is likely to be beneficial in these patients. Only a well-designed clinical trial can answer this question.

Footnotes

For the full letter, go to: www.cmaj.ca/cgi/eletters/182/5/481#316124

REFERENCES

1. De Greef E, Mennie K, Muise A. Drug reaction with eosinophilia and systemic symptoms. CMAJ. 2010;182:481. [PMC free article] [PubMed]
2. Beeler A, Engler O, Gerber BO, et al. Long-lasting reactivity and high frequency of drug-specific T cells after severe systemic drug hypersensitivity reactions. J Allergy Clin Immunol. 2006;117:455–462. [PubMed]

Articles from CMAJ : Canadian Medical Association Journal are provided here courtesy of Canadian Medical Association